Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 50, NWS Buffalo, NY

April 18, 2022

NWS Buffalo, NY issued this small craft advisory at Apr 18, 2022, 12:33 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2022, 12:33 PM EDT (16:33 UTC)
Expired
Apr 18, 2022, 5:44 PM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

685 
WHUS71 KBUF 181633
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1233 PM EDT Mon Apr 18 2022

LOZ042-182200-
/O.NEW.KBUF.SC.Y.0050.220418T1633Z-220418T2200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1233 PM EDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...East winds 15 to 25 knots and waves up to 4 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
162 
WHUS71 KBUF 181950
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
350 PM EDT Mon Apr 18 2022

LEZ040-041-190400-
/O.NEW.KBUF.SC.Y.0051.220419T0600Z-220420T0900Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
350 PM EDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TUESDAY TO 5 AM EDT
WEDNESDAY...

* WHAT...Southwest winds to 30 knots and waves 7 to 10 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 2 AM Tuesday to 5 AM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-190400-
/O.NEW.KBUF.SC.Y.0051.220419T1200Z-220420T0000Z/
Upper Niagara River and Buffalo Harbor-
350 PM EDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT TUESDAY...

* WHAT...Southwest winds 15 to 25 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...From 8 AM to 8 PM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-182200-
/O.CON.KBUF.SC.Y.0050.000000T0000Z-220418T2200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
350 PM EDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Southeast winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
687 
WHUS71 KBUF 182144
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
544 PM EDT Mon Apr 18 2022

LOZ042-182245-
/O.CAN.KBUF.SC.Y.0050.000000T0000Z-220418T2200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
544 PM EDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished.

$$

LEZ040-041-190545-
/O.CON.KBUF.SC.Y.0051.220419T0600Z-220420T0900Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
544 PM EDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TUESDAY TO
5 AM EDT WEDNESDAY...

* WHAT...West winds to 30 knots and waves 7 to 10 feet expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 2 AM Tuesday to 5 AM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-190545-
/O.CON.KBUF.SC.Y.0051.220419T1200Z-220420T0000Z/
Upper Niagara River and Buffalo Harbor-
544 PM EDT Mon Apr 18 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT
TUESDAY...

* WHAT...West winds 15 to 25 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...From 8 AM to 8 PM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 18, 10:47 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 18, 10:47 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1047 AM EDT Mon Apr 18 2022

.SYNOPSIS...
Conditions will deteriorate from west to east today as a complex
storm system approaches the region. While the precipitation will
initially fall as rain, it will fairly quickly change over to wet
snow later this afternoon and evening. An out of season accumulating
snowfall will then take place tonight into Tuesday with most areas
picking up one to three inches of accumulation, mainly on colder
grassy and elevated surfaces. More significant accumulations will be
found across some of the higher terrain of the Southern Tier and
particularly east of Lake Ontario.

&&

.NEAR TERM /THROUGH TUESDAY/...
...Winter Weather Headlines In Effect for Parts of the Region...

Conditions will deteriorate throughout the day as a complex system
will approach from the west. A 110kt H25 jet digging into the
backside of a longwave trough over the Upper Mississippi valley will
lead to a deep negatively tilted trough over the Great Lakes tonight
and Tuesday...one that will support widespread rain that will change
to accumulating snow.

While this scenario in itself would not pose too much of an issue
for our forecast area...the genesis for the problematic storm will
be energy in the southern stream of a split flow that will be
captured by the aforementioned vigorously digging negatively tilted
trough in the arctic branch of the jet. This will fuel an out of
season Miller B cyclogenesis along the Mid Atlantic coast with the
result being a rapidly deepening storm that will help to generate
significant snows from the Finger Lakes eastward...and in particular
for parts of the Eastern Lake Ontario (Lewis co) region.

A sfc-H5 trough and corresponding axis of deep moisture between a
primary stacked low in the vcnty of the Upper Great Lakes and a
deepening secondary low off the East coast will move across our
region tonight. The two main sources of lift for the moisture will
be fairly strong low level convergence associated with the trough an
impressive >200m height falls. Will maintain 100 pops for the
feature as it moves through later today and tonight...but with a
faster change over to snow. BUFKIT soundings suggest a slightly
colder environment sfc-1500' with favorable conditions for some
dynamic cooling as well. As a result...rain across the far western
counties...and particularly the Southern Tier...will mix with then
change to snow by late afternoon. This should allow for at least a
coating of snow for areas south of Buffalo and Batavia with up
to three inches of very wet snow possible for southern Chautauqua
county.

H85 temps this evening will be in the vcnty of -4c with the column
largely below freezing as low as 1000'. This will maintain some rain
for the lower elevations and for sites east of Rochester. As we push
deeper into the night though...the previously mentioned dynamic
cooling will combine with weak cold advection aloft to change the
precipitation to snow regionwide. While the steady snow will taper
off over the far western counties overnight...snowfall accumulations
are forecast to range from one to three inches with the higher
amounts coming over the higher terrain earlier in the night.
For the Eastern Lake Ontario region though...a more westward
track of the nor-easter up the Hudson valley will throw enough
Atlantic moisture back across the western 'dacks and Tug Hill
area to promote heavy snow with nighttime accumulations of up to
7 inches. A winter storm warning remains in effect for Lewis
county with advisories extending west from Jefferson/Oswego
counties back across some of the Finger Lakes counties.

On Tuesday...the negatively tilted mid level trough will exit via
the St Lawrence valley while the newly phased upper level pattern
will eject the deepening coastal low northwards across New England.
This will result in a deep cyclonic flow of moist chilly air across
our forecast area. This will support more mixed rain and snow over
our region with some local terrain and lake enhancement. Additional
snowfall will generally range from a coating over the lake plains to
one to three more inches for the higher terrain of the Southern
Tier. Upslope forcing east of Lake Ontario should support another 2
to 5 inches of snow with the higher amounts coming over the Tug Hill
and the western foothills of the 'dacks. Highs will generally be in
the low to mid 40s...but will not climb out of 30s for the Southern
Tier and Tug Hill plateau.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A progressive upper level ridge shifts into the Great Lakes region
Tuesday night, with expansive surface high pressure building over
the Mid-Atlantic. Snow and rain showers will come to an end from
west to east as skies clear across the area overnight, with maybe
just a few lingering light snow showers east of Lake Ontario by
daybreak Wednesday. Fair and dry weather can then be expected
through the day, with temperatures beginning their climb into warmer
territory through the long term. Highs on Wednesday will generally
top out in the low to mid 50s across the lower terrain, with upper
40s up on the higher terrain.

Cloud cover will begin rolling back in from the west late Wednesday
evening as a mid level trough advances through the Great Lakes
region. A warm front extending from the associated surface low will
bring chances for rain for areas generally west of the Genesee
Valley after midnight. With extra insolation and warm air advection
courtesy of the approaching front, lows will range from the mid 40s
across far western NY to the upper 20s east of Lake Ontario where
skies will remain clearer overnight.

The main surface low will weaken as it runs up against the offshore
ridge and takes a northeastward turn over James Bay on Thursday. In
terms of sensible weather, showers will spread eastward across the
area through the morning as the warm front traverses the lower Great
Lakes, with lower chances for showers for far eastern portions of
the area. Showers quickly come to an end from west to east Thursday
evening as a moisture starved lagging cold front quickly swings
through in the wake of the warm front. High temperatures Thursday
will be in the upper 50s and low 60s, some 10 degrees warmer than
those found on Wednesday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
A stout upper level ridge of high pressure will begin to build
across eastern CONUS moving into Friday, with an omega block pattern
by next Sunday. This will bring day to day warming, with
temperatures into the 70s by early next week.

Friday will remain dry with high pressure across the region. There
will then be chances for rain showers Friday Night and into Saturday
as a warm front passes through. There are some suggestions that this
warm front could stall near the North Country Sunday, under the
western influences of an upper level trough over Atlantic Canada.
This will bring uncertainty for how warm it will become Sunday, with
ensemble member support of both the ECMWF and GFS keeping the North
Country a bit cooler. For now will have widespread 70s across WNY,
with lower 60s east of Lake Ontario. If this warm front does push
through we likely will have widespread 70s, and perhaps a few 80s
for next Sunday.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Clouds will then thicken from west to east during the midday and
afternoon as an upper level trough will drop across the Great Lakes
region. The lowering cigs this afternoon will yield a steady rain
which will change over to wet snow late in the afternoon and this
evening during which time VFR cigs will deteriorate to MVFR levels.

Widespread snow with IFR cigs can be expected tonight.

Outlook...

Tuesday...MVFR/IFR with rain and snow showers.
Wednesday...Mainly VFR.
Thursday...MVFR to VFR. Chance of rain showers.
Friday...Restrictions likely with a chance of showers.

&&

.MARINE...
Gentle to moderate easterlies will freshen this afternoon while
waves will remain well below small craft advisory criteria.

Southeast winds on Lake Erie this evening will become southwesterly
overnight while strengthening to an average of 20 knots. This will
lead to small craft advisory conditions after midnight while
persistent easterly winds will be found on Lake Ontario.

As a strong nor'easter moves up the Hudson valley into New England
on Tuesday...fresh to strong westerlies will be found on both lakes.
This will lead to an expanded area where SCA's will likely be
needed.

Southwest winds will increase behind the passage of a cold front
Tuesday with a period of Small Craft Advisory headlines expected
Tuesday and Tuesday night.

High pressure will bring diminishing winds for mid week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 8 PM this evening to 2 PM EDT
     Tuesday for NYZ006-007.
     Winter Weather Advisory from 8 PM this evening to 11 AM EDT
     Tuesday for NYZ004-005-014.
     Winter Storm Warning from 8 PM this evening to 5 PM EDT
     Tuesday for NYZ008.
MARINE...None.

&&

SYNOPSIS...RSH/TMA
NEAR TERM...RSH/TMA
SHORT TERM...PP
LONG TERM...Thomas
AVIATION...RSH/TMA
MARINE...RSH/TMA
Hazardous weather outlook, Apr 18, 5:15 AM EDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
515 AM EDT Mon Apr 18 2022

NYZ008-190915-
Lewis-
515 AM EDT Mon Apr 18 2022

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM EDT
TUESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-007-190915-
Oswego-Jefferson-
515 AM EDT Mon Apr 18 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
EDT TUESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-014-190915-
Wayne-Northern Cayuga-Ontario-
515 AM EDT Mon Apr 18 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-190915-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
515 AM EDT Mon Apr 18 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A complex storm system will move through the region later today and
tonight...producing several inches of snow in the process. This will
especially be the case across the higher terrain. Relatively warm
surfaces should minimize travel impacts, but a slushy accumulation
on some roadways cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional minor accumulations of snow are expected on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010-011-013-021-190915-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-Allegany-
515 AM EDT Mon Apr 18 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A complex storm system moving through the region late today and
tonight will produce one to three inches of wet snow. Relatively
warm surfaces should minimize any travel impacts, but a slushy
accumulation on some roadways cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
515 AM EDT Mon Apr 18 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:01 AM EDTWinter Storm WarningBUFLewis34 hr
Apr 18, 4:01 AM EDTWinter Weather AdvisoryBUFCattaraugus, Cayuga, Chautauqua, Erie, Jefferson, Lewis and 4 more48 hr
Apr 18, 3:50 PM EDTSmall Craft AdvisoryBUF49 hr

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.